question-icon

What causes blood in stool and diarrhea while on Augmentin?

default
Posted on Fri, 24 Feb 2017
Question: Hello I am taking Augmentin for Tonsillitis and I have 3 tablets left to take however I have diarrhea and blood in the stool Should I stop the medication or take the next 3 that are left?
doctor
Answered by Dr. Kampana (1 hour later)
Brief Answer:
Alternative antibiotics

Detailed Answer:
Hi,

Thanks for your query.

Augmentin can cause mild side effects like stomach upset, diarrhea or rashes. Blood in stools is a rare side effect.

If the side effects are disturbing your daily activities a lot i would advice you to ask your treating doctor for alternative antibiotic. If the side effects are manageable it will subside on its own and complete the course.

You can include yogurt, buttermilk, tender coconut water in your diet to reduce the effects of side effects.

Blood in stools can also be due to hard stools for which you can include fiber rich diet like bananas or spinach.

I hope this answered your query.

With regards,
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
default
Follow up: Dr. Kampana (40 minutes later)
I have been using the Augmentin for 6 days and the sore throat has gone. Am I still contagious to other people?
doctor
Answered by Dr. Kampana (13 minutes later)
Brief Answer:
No

Detailed Answer:
Hi,

Thanks for your query.

The period of time you remain infectious can vary. However, you are usually not contagious 24 hours after starting antibiotics.

It is important to finish your course of antibiotics, even if your symptoms improve. This will confirm that all of the bacteria are killed. If you do not complete the course, there are chances you to get the infection again or the bacteria can become resistant to the antibiotic.

I hope this answered your query.

With regards,
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Kampana

General & Family Physician

Practicing since :2011

Answered : 707 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes blood in stool and diarrhea while on Augmentin?

Brief Answer: Alternative antibiotics Detailed Answer: Hi, Thanks for your query. Augmentin can cause mild side effects like stomach upset, diarrhea or rashes. Blood in stools is a rare side effect. If the side effects are disturbing your daily activities a lot i would advice you to ask your treating doctor for alternative antibiotic. If the side effects are manageable it will subside on its own and complete the course. You can include yogurt, buttermilk, tender coconut water in your diet to reduce the effects of side effects. Blood in stools can also be due to hard stools for which you can include fiber rich diet like bananas or spinach. I hope this answered your query. With regards,